Ohio, 2003

Hail and Damaging Wind in Ohio, July 12, 2003

July 12, 2003 · NWS RLX · 7 events in 5 counties and zones

6 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 12, 11:45 AM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 12, 11:45 AM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1245 PM EDT SAT JUL 12 2003

*******************************************************************
1245 PM EDT SAT JUL 12 2003

WILL SEND OUT UPDATE TO ADD SEVERE THUNDERSTORM WATCH ALL COUNTIES
UNTIL 6 PM TO ZONES.  WILL ALSO INCREASE POPS TO 40 ACROSS THE BOARD.

.RLX...
WV...SEVERE THUNDERSTORM WATCH #731 UNTIL 6 PM FOR
WVZ005>011-013>020-024>040-046-047.

VA...SEVERE THUNDERSTORM WATCH #731 UNTIL 6 PM FOR VAZ003-004.

KY...SEVERE THUNDERSTORM WATCH #731 UNTIL 6 PM FOR KYZ101>103-105.

OH...SEVERE THUNDERSTORM WATCH #731 UNTIL 6 PM FOR
OHZ066-067-075-076-083> 087.

.END/ KF
*******************************************************************
1047 AM EDT SAT JUL 12 2003
FOR MORNING UPDATE...HAVE INCREASED POPS ACROSS THE REGION INTO THE
CHANCE RANGE AS SEVERAL WAVE ARE ROTATING AROUND THE UPPER LOW.  THE
FIRST WAVE IS MOVING INTO WESTERN OHIO NOW AND IS GENERATING SHOWERS
WITH A COUPLE OF TSTORMS.  THE 00Z ETA HAD A REAL GOOD HANDLE ON THE
LOCATION OF THIS WAVE AS WELL AS THE NEXT ONE THAT IS DROPPING IN
ACROSS MINNESOTA.  THIS WAVE IS QUICKLY MOVING SOUTH AND IS FORECAST
TO BE IN OHIO BY THIS EVENING.  AT THE SURFACE...A WEAK BOUNDARY HAS
SET UP FROM WESTERN PORTIONS OF LAKE ERIE SW ACROSS INDIANA INTO
ILLINOIS.  THIS FEATURE WILL MOVE EAST DURING THE DAY AND SHOULD
COMBINE WITH THE SHORTWAVE THIS AFTERNOON TO BRING SOME SHOWER
ACTIVITY TO THE REGION.  HAVE INCREASED POPS TO CHANCE POPS ACROSS
THE REGION.  00Z POPS FROM ALL MODELS WAS IN THE 40 TO 60 PERCENT
RANGE SO THINKING IS THAT CURRENT POPS NEEDED TO BE RAISED CLOSER TO
GUIDANCE.

TEMPS LOOK TO BE IN GOOD SHAPE AND WILL LEAVE THEM ALONE.

ESS
*******************************************************************
247 AM EDT SAT JUL 12 2003

TODAY AND TONIGHT...

LAST FEW SHOWERS EXITING MOUNTAIN COUNTIES AT THIS TIME.  ONLY A FEW
PATCHES OF CLOUDS FLOATING AROUND THE AREA.

WEATHER FACTOR FOR THE FIRST 24 HOURS IS WEAK SHORTWAVE ROTATING
AROUND OPENING UPPER LOW.  THIS ALSO WILL DROP A SURFACE
BOUNDARY...BARELY...ACROSS THE CWA.  MOST OF THE CLOUD/PRECIP
DEVELOPMENT WILL HAVE TO OCCUR WITH DAYTIME HEATING.  CAPES TOP OUT
IN THE 1000-1500 J/KG RANGE FOR THE MOST PART...AND THERE IS A BIT
OF SPEED SHEAR INDICATED BY BUFKIT SOUNDINGS THIS AFTERNOON.  WENT
WITH HIGHER POPS ALONG THE MOUNTAINS AND IN THE FAR SOUTH...WHERE
THERE IS UPSLOPE FLOW AND A BIT MORE MOISTURE TO WORK WITH. WITH
FREEZING LEVELS LOWER IN THIS AIRMASS...WOULD NOT BE SURPRISED IF WE
GET A HAIL REPORT OR TWO THIS AFTERNOON.  STILL...AGREE WITH SPC DAY
1 OUTLOOK IN KEEPING SLIGHT RISK AREA OUT OF CWA.

EXPECT SHOWERS/STORMS TO DIE OFF THIS EVENING WITH INSUFFICIENT
DYNAMICS TO KEEP THEM GOING ONCE WAVE ROTATES THROUGH.  CLOUDS WILL
DISSIPATE AND FULL BUCK MOON WILL BE QUITE VISIBLE.

MINOR TWEAKS TO TEMPS...GENERALLY A BLEND OF FWC/MAV.

SUNDAY THROUGH FRIDAY...

HIGH PRESSURE AT THE SFC DOMINATES THROUGH THE EARLY PART OF THE
WORK WEEK KEEPING MOST AREAS DRY.  HOWEVER ALONG THE MOUNTAINS WEAK
SOUTHEASTERLY FLOW DEVELOPS AS SFC HIGH SLIDES INTO NEW ENGLAND.
THIS WEAK UPSLOPE FLOW ALONG WITH DIFFERENTIAL HEATING COULD LEAD TO
ISOLATED AFTERNOON SHOWERS OR THUNDERSTORMS.  CURRENT FORECAST HAS
SLIGHT CHANCE AND WILL LEAVE THIS AS IS...ALTHOUGH THINK MONDAY
COULD ACTUALLY BE DRY IN MOUNTAINS AS WELL IF DEEPER MOISTURE SLIDES
EAST AS PROGGED BY MODELS.  HOWEVER DO NOT TRUST MODELS DEPICTION OF
THIS AS WE ARE IN JULY AND WITHOUT A STRONG SHORTWAVE FEEL MOISTURE
MAY NOT MOVE THAT MUCH.

NEXT FRONT STILL PROGGED TO PASS THROUGH REGION WEDNESDAY AFTERNOON
WITH POST FRONTAL PRECIP.  ADJUSTED POP GRIDS TO REFLECT TIMING OF
FRONTAL PRECIP BETTER AND LIMIT IT TO ONLY THE SOUTHERN HALF OF CWA
ON THURSDAY AS IT APPEARS ENOUGH DRY AIR WILL WORK INTO THE NORTH.
TEMPERATURES WILL GRADUALLY WARM UP DURING EARLY WEEK AS AIR MASS
MODIFIES UNDER JULY SUN.

CL/HC
*******************************************************************
220 PM EDT FRI JUL 11 2003

...TONIGHT AND SATURDAY...
FRONT HAS PUSHED THROUGH...LEAVING A CRISPER AIRMASS BEHIND.  DEW
POINTS HAVE DIPPED INTO THE UPPER 50S TO NEAR 60.  EXPECT MUCH OF
THE CLOUD COVER TO DISSIPATE THIS EVENING.  WILL KEEP PARTLY CLOUDY
IN THE FORECAST HOWEVER...WITH POSSIBILITY OF A FEW SHOWERS SNEAKING
IN OVERNIGHT FROM EXITING UPPER LEVEL LOW (ESPECIALLY ACROSS THE
EASTERN MOUNTAINS OF WV).  SIMILAR TO PREVIOUS ZONE
ISSUANCE...EXPECT ETA TO BE A LITTLE OVERDONE WITH PRECIP.  AS A
RESULT...WILL GO CLOSER TO MAV/FWC GUIDANCE AND WHAT IS ALREADY IN
THE FORECAST.

...SATURDAY NIGHT THROUGH MONDAY NIGHT...
STATIONARY BOUNDARY SLOWLY MEANDERS SOUTH AND EAST OF REGION
SATURDAY NIGHT ALIGNING PARALLEL TO UPPER LEVEL FLOW AND EASTERN
SLOPES OF APPALACHIANS.  AS A RESULT LEFT CHANCE SCATTERED
SHOWERS/TSTMS IN SUNDAY AND MONDAY IN THE EASTERN AND SOUTHERN
MOUNTAIN ZONES AND PRIMARILY DURING AFTERNOON HOURS. FRONT FINALLY
EJECTED OUT OF REGION MONDAY NIGHT AS UPPER TROUGH MOVES ON THROUGH.

...TUESDAY THROUGH FRIDAY...
HIGH PRESSURE WILL DOMINATE OUR WEATHER ON TUESDAY WITH A DRY
FORECAST.  THE HIGH WILL RETREAT INTO THE ATLANTIC OCEAN AS A
SHORTWAVE AND INVERTED TROUGH APPROACHES THE REGION.  MOISTURE WILL
INCREASE ALONG WITH CHANCE OF SHOWERS AND THUNDERSTORMS DURING THE
AFTERNOON.  WILL KEEP SHOWERS AND THUNDERSTORMS IN FORECAST THURSDAY
AND FRIDAY DUE TO THE INVERTED TROUGH AND SHORTWAVE ROTATING THROUGH
THE FORECAST AREA.   THE TEMPERATURES WERE GENERALLY ON TARGET WITH
MINOR ADJUSTMENTS.

KF/DB/ELW
*******************************************************************
Hazardous weather outlook, Jul 12, 12:05 PM EST, 1 hour 15 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-122100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
105 PM EDT SAT JUL 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...
A SEVERE THUNDERSTORMS WATCH HAS HAS BEEN POSTED UNTIL 6 PM SATURDAY
FOR THE ENTIRE CHARLESTON...WEST VIRGINIA FORECAST AREA.  THIS
INCLUDES MUCH OF WEST VIRGINIA...SOUTHEASTERN OHIO...NORTHEASTERN
KENTUCKY...AND WESTERN PORTIONS OF VIRGINIA.  GUSTY WINDS...SMALL
HAIL...FREQUENT LIGHTNING AND HEAVY RAIN CAN BE EXPECTED WITH
THUNDERSTORMS THAT DEVELOP.  SOME THUNDERSTORMS MAY BE SEVERE WITH
STRONG GUSTY WINDS AND LARGE HAIL.  WE WILL CONTINUE TO CLOSELY
MONITOR THE WEATHER SITUATION THIS AFTERNOON AND EVENING AS
THUNDERSTORMS MOVE ACROSS THE REGION.

* TORNADO WATCH..............SEE WWUS61 KRLX - RLXSLSWV
                                        KCLE - CLESLSOH
                                        KSDF - SDFSLSKY
                                        KWBC - WBCSLSVA FOR DETAILS *

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KF

The radar

The Cincinnati radar (KILN), 132 km away, was scanning. The volume nearest the first event began at 18:20 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Perry

When
July 12, 1:20 PM EST
Where
Perry County, Thornville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.900, -82.417

Hail, Washington

When
July 12, 1:51 PM EST
Where
Washington County, Lower Salem
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.567, -81.400

Hail, Athens

When
July 12, 2:05 PM EST
Where
Athens County, Glouster
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.500, -82.083

Hail, Washington

When
July 12, 2:25 PM EST
Where
Washington County, Lowell
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.533, -81.500

Hail, Meigs

When
July 12, 4:00 PM EST
Where
Meigs County, Pageville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.167, -82.150

Thunderstorm Wind, Lawrence

When
July 12, 4:05 PM EST
Where
Lawrence County, Vernon
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.700, -82.633

Trees were knocked down along Route 93.

Hail, Lawrence

When
July 12, 4:44 PM EST
Where
Lawrence County, Ironton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.533, -82.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379218, 5379219, 5379221, 5379220, 5379222, 5379224, 5379223.